Thunderstorm Wind, Sebastian
- When
- July 14, 2:00 PM CST
- Where
- Sebastian County, Ft Smith
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.380, -94.420
Strong thunderstorm wind blew down a tree.
A complex of severe thunderstorms developed along a cold front over southern Kansas and central Oklahoma during the early morning hours of the 14th. These storms became very organized and intensified as they moved into unstable air over eastern Oklahoma during the late morning hours and over northwestern Arkansas during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A complex of severe thunderstorms developed along a cold front over southern Kansas and central Oklahoma during the early morning hours of the 14th. These storms became very organized and intensified as they moved into unstable air over eastern Oklahoma during the late morning hours and over northwestern Arkansas during the afternoon hours. The complex evolved into a fast-moving line of severe thunderstorms that produced widespread damaging wind. Wind damage from these storms continued through the afternoon and evening hours across southwestern Arkansas, northern Louisiana, and western Mississippi, thus meeting the definition of a derecho.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 14, 9:49 AM CST, 4 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1049 AM CDT THU JUL 14 2016 ...UPDATE... .DISCUSSION... Earlier update increased precip chances for most locations based on organizing MCS and likelihood it will be persist eastward. Instability has recovered substantially in wake of the early morning convection and expectations are that severe weather potential will increase through the day as the ongoing storms become nearer sfc based. Prior to the convection temps are on track and any later update would be to cool temps once the convection influences an area. && .PRELIMINARY POINT TEMPS/POPS... TUL 95 70 89 72 / 90 80 40 30 FSM 94 72 90 73 / 80 70 40 30 MLC 95 72 91 73 / 70 60 40 30 BVO 92 67 88 69 / 90 80 30 30 FYV 90 68 86 67 / 80 80 40 30 BYV 90 68 86 67 / 80 80 40 30 MKO 94 71 90 72 / 90 80 40 30 MIO 91 68 88 70 / 90 70 30 30 F10 95 71 91 73 / 80 70 40 30 HHW 96 74 95 73 / 50 30 30 20 && .TSA Watches/Warnings/Advisories... OK...None. AR...None. && SHORT TERM...07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 809 AM CDT THU JUL 14 2016 ARZ001-002-010-011-019-020-029-OKZ049-053>076-151015- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 809 AM CDT THU JUL 14 2016 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...ELEVATED. AREA...MAINLY NORTH OF INTERSTATE 40. ONSET...BEFORE NOON...INCREASING DURING AFTERNOON. FLASH FLOOD. RISK...ELEVATED. AREA...ALONG AND NORTH OF INTERSTATE 40. ONSET...THIS AFTERNOON. HEAVY RAIN. RISK...SIGNIFICANT. AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS. ONSET...THIS AFTERNOON. AREA AT GREATEST RISK...NORTH OF INTERSTATE 40 IN EASTERN OKLAHOMA. DANGEROUS HEAT. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND WEST-CENTRAL ARKANSAS. ONSET...THIS AFTERNOON. DISCUSSION... THUNDERSTORMS CONTINUE TO INCREASE ACROSS SOUTHERN KANSAS AND NORTH CENTRAL OKLAHOMA THIS MORNING...AND THEY ARE EXPECTED TO SPREAD EASTWARD DURING THE MORNING INTO AFTERNOON HOURS. ADDITIONAL THUNDERSTORMS MAY ALSO DEVELOP EASTWARD ACROSS NORTHEAST OKLAHOMA AHEAD OF THE GROWING THUNDERSTORM COMPLEX. EVENTUALLY STORMS ARE LIKELY TO CONSOLIDATE INTO ONE OR TWO LARGE STORM COMPLEXES...AND SPREAD EAST AND SOUTH THIS AFTERNOON AND EVENING. CONDITIONS DO APPEAR FAVORABLE FOR DAMAGING WIND POTENTIAL WITH ANY THUNDERSTORMS...AND THE WIND POTENTIAL WILL INCREASE FURTHER AS STORMS CONSOLIDATE. SEVERAL DATA SOURCES INDICATE LOCALIZED INTENSE WIND GUSTS...POSSIBLY NEAR 80 MPH WINDS... ARE POSSIBLE WITH THE STRONGEST STORMS. AREAS OF HEAVY RAIN WILL ALSO DEVELOP AS THE STORMS INCREASE IN COVERAGE AND GRADUALLY CONSOLIDATE INTO A LARGER COMPLEX. WHILE MANY LOCATIONS REMAIN VERY DRY...THE INTENSE RAINFALL RATES MAY PRODUCE LOCALIZED FLASH FLOODING. FINALLY...HEAT WILL ALSO BE A CONCERN THIS AFTERNOON IN AREAS THAT ARE NOT AFFECTED BY THUNDERSTORMS. HEAT INDEX VALUES APPROACHING 105 DEGREES MAY DEVELOP ACROSS PORTIONS OF EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY THROUGH WEDNESDAY...DANGEROUS HEAT POTENTIAL. EXTENDED DISCUSSION... THUNDERSTORM CHANCES CONTINUE INTO SATURDAY AS THE FRONTAL BOUNDARY STALLS ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. SOME OF THE STORMS COULD BE STRONG TO SEVERE ON FRIDAY WITH STRONG WIND GUSTS THE MAIN CONCERN. HOT AND DRY CONDITIONS WILL RETURN ON SUNDAY AND CONTINUE INTO THE MIDDLE OF NEXT WEEK. WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
225 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND GST TAHLEQUAH 35.92N 94.97W
07/14/2016 M63 MPH CHEROKEE OK AWOS
MEASURED AT THE TAHLEQUAH MUNICIPAL AIRPORT.
0220 PM TSTM WND GST COOKSON 35.71N 94.92W
07/14/2016 E60 MPH CHEROKEE OK TRAINED SPOTTER
ESTIMATED BY A SPOTTER. RELAYED BY MEDIA.
&&
KAHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
239 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG SAPULPA 36.00N 96.11W
07/14/2016 CREEK OK BROADCAST MEDIA
SIGNIFICANT WIND DAMAGE TO TREES INCLUDING AT LEAST ONE
LAYING ON A HOUSE. PHOTOS RECEIVED VIA SOCIAL MEDIA AND
ADDITIONAL REPORTS FROM BROADCAST MEDIA. TIME ESTIMATED.
0110 PM TSTM WND DMG MUSKOGEE 35.75N 95.37W
07/14/2016 MUSKOGEE OK BROADCAST MEDIA
SIGNIFICANT WIND DAMAGE AT A SHOPPING CENTER IN MUSKOGEE.
NUMEROUS PHOTOS SEEN ON SOCIAL MEDIA AND ON TELEVISION.
TIME ESTIMATED VIA RADAR.
0235 PM TSTM WND GST HARTSHORNE 34.85N 95.56W
07/14/2016 E60.00 MPH PITTSBURG OK TRAINED SPOTTER
AT LEAST 60 MPH WINDS ESTIMATED IN HARTSHORNE. RELAYED BY
LE FLORE COUNTY EMERGENCY MANAGEMENT.
&&
KAHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
243 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM TSTM WND DMG WAGONER 35.96N 95.37W
07/14/2016 WAGONER OK PUBLIC
POWER POLES DOWNED IN WAGONER. PHOTOS RECEIVED VIA SOCIAL
MEDIA. TIME ESTIMATED.
&&
KAHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
252 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG MCALESTER 34.93N 95.77W
07/14/2016 PITTSBURG OK TRAINED SPOTTER
LARGE TREE DOWNED. PHOTO RECEIVED VIA SOCIAL MEDIA. TIME
ESTIMATED VIA RADAR.
&&
KAHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
259 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM TSTM WND DMG SALLISAW 35.46N 94.79W
07/14/2016 SEQUOYAH OK BROADCAST MEDIA
ROOF OFF BUSINESS. RELAYED VIA SOCIAL MEDIA.
&&
JBMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
300 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG FORT SMITH 35.39N 94.40W
07/14/2016 SEBASTIAN AR BROADCAST MEDIA
TREE DOWN
&&
JBMThe Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
14 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind blew down a tree.
Strong thunderstorm wind snapped power poles.
Strong thunderstorm wind blew down power lines across town.
Strong thunderstorm wind severely damaged the roof of a business.
Strong thunderstorm wind blew down large tree limbs and power lines.
Strong thunderstorm wind blew down a large tree.
A storm spotter measured thunderstorm wind gusts to 58 mph.
Strong thunderstorm wind blew down a large tree, numerous large tree limbs, and power lines.
Strong thunderstorm wind blew down trees.
Strong thunderstorm wind blew down a large tree onto a mobile home, causing severe damage.
Strong thunderstorm wind blew down trees.
Strong thunderstorm wind blew down a tree.
Strong thunderstorm wind snapped numerous large tree limbs.
Strong thunderstorm wind blew down trees and power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649971, 649972, 649973, 649975, 649976, 649977, 649978, 649979, 649980, 649981, 649983, 649984, 649987, 649990.